Euglycemic diabetic ketoacidosis induced by empagliflozin, sodium-glucose cotransporter-2 inhibitor, in patient with diabetes mellitus type 2 after thoracic surgery
Jelena Magaš Vadlja, Jasna Špiček-Macan, Jadranka Katančić, Iva Milišić Jašarević, Vjekoslav Karadža, Marija Copić
Sodium-glucose cotransporter-2 inhibitors(SGLT2i) medications are a class of newer antihyperglycemic agents that can induce euglycemic diabetic ketoacidosis (eDKA), usually in patients with diabetes mellitus type 1,but very rarely in patients with diabetes mellitus type 2. The main characteristic of eDKA is that blood glucose level(BGL) is nearly normal. We present a case report of a 42-year-old patient who was scheduled for elective thoracic surgery in which in the early postoperative period she developed metabolic acidosis with nausea and vomiting. Ketones in urine were positive and it was recognized as eDKA induced by SGLT2i. She was treated with intravenous insulin, fluids and electrolytes. She was dismissed from ICU on the third day to surgery department after endocrinologist´s review. Arterial blood gas samples are a part of our routine preoperative and postoperative procedures that helped us in the detection and treatment of this patient. This case report points out the importance of early recognition of patients on SGLT2i, appropriate preoperative assessment, and eventually the need for treatment.